Stunning woman left shedding like a snake from rare condition

A stunning woman has been left unrecognisable after rare condition leaves her skin shedding off her entire body like a HUMAN SNAKE.

Laura pre flareups

Laura pre flareups

Laura Stageman, 30, from Tottenham, London, had been using an anti-inflammatory steroid-based medication to treat eczema since she was a toddler.

But after she stopped using the medication in August last year she suffered a horrific burning sensation all over her body.

Her skin started to peel off, leaving her with painful red sores that could only be relieved by bathing in hot water for 20-hours-per-day during two of her worst months as well as losing her hair.

She was diagnosed with Topical Steroid Withdrawal, also known as Red Skin Syndrome, which according to steroid withdrawal support network ITSAN, has caused her severe symptoms after she stopped using medication.

Laura, a TV producer, said: “A week after I stopped using steroid creams my skin went red with sores like a rash all over my body, then my skin started falling off.

“Every morning I wake up shedding skin everywhere, I shed a pile off my face brush it off then bathe.

“I need to hoover my bed and house at least seven times a day to get rid of all the flaking skin that has rubbed off my body and I could not wear anything but a bed.

“For two months I was stuck in bed with blankets wrapped around me, shivering nonstop, as my skin peeled off.

Laura showing her skin peeling off

Laura showing her skin peeling off

“After my skin came off I was left with this foul smelling ooze all over my body, it was really disgusting.

“The only relief I could get was from lying in a bath for 20-hours per day – it was the only thing that soothed my skin.

“I’d been using topical steroids ever since I was a child to treat my severe eczema and never knew about the dangers, as the doctors would keep prescribe it to me as a treatment.

“I was being given stronger and stronger doses over the years, which wasn’t really helping my eczema and I was never warned of the side effects.

“It really worries me because people are still treated with topical steroids – my reaction to giving them up is extreme but it could happen to anyone as the skin can get addicted to steroids very quickly.

“Some days it’s so painful that I wish I was dead, all I can do is wait for the symptoms to subside.”

Laura had been using topical steroids for 27-years after developing eczema when she was a child – over time doctors upped the strength of her prescription.

Despite her continued use of the medication for her skin problems, overtime she noticed her body build an immunity to the cream and eventually her skin stopped responding to the steroid treatment all together.

Since quitting topical steroids she has struggled to work and believes she has lost more than £35,000 from being unable to return to her job.

Dead skin on sheets

Dead skin on sheets

She added: “I had to moved back home with my mum who became my carer – it’s been very difficult for us all to deal with.

“As well as the pain it’s been really debilitating to my confidence, I’ve had to give meetings knowing skin from my face would be falling off.

“Quite often I would cover my neck in bandages to hide it and cover my flaking, oozing skin.

“The pain at time is so excruciating at times that I just scream.

“It’s like having parasites all over my body while my skin burns like fire.”

Her painful symptoms started to recede in January this year, but months later she had another flare up and is still suffering from the condition.

Laura added: “The only known cure for this is time, so I’m having to ride it out, it’s detrimental to my life.

“I’ve lost my confidence, self-esteem, suffered from depression and even contemplated suicide.

Laura pre flareups

Laura pre flareups

“I feel trapped in my own body, I wish I’d never used topical steroids but because I was a child it was out of my control.

“Now mainly my neck and face are suffering withdrawal symptoms and so I’m hoping it’s nearly all over.”

Joey VanDyke, president for ITSAN, said: “Many people experience painful symptoms and become covered in a full body rash or flushing that can last for weeks or months before clearing.

“Work, school and family life will be disrupted by extreme fatigue, itching and burning skin, and an erratic sleep schedule or insomnia.

“Most people experience vast improvement within 12 to 24 months, while some require longer or shorter periods of time to fully recover.”

Dr. Mototsugu Fukaya, dermatological specialist, said: “Topical steroid addiction occurs after long continuous use and the symptoms of TSA resemble the flare of original dermatisis.

“There are good and bad aspects in topical steroids, one of the latter is topical steroid addiction which can lead to these symptoms.”

steroidwithdrawal

NHS England were unable to provide a comment, but encourage anybody who has concerns about the use of their medicines to contact their GP or pharmacist.